Alert archive / North Carolina / Frost Advisories in 2018
Frost Advisory 2, NWS Raleigh, NC
NWS Raleigh, NC issued this frost advisory at Apr 16, 2018, 2:58 PM EDT for 19 counties in North Carolina. It took effect at Apr 17, 2018, 4:00 AM EDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Apr 16, 2018, 2:58 PM EDT (18:58 UTC)
- In effect from
- Apr 17, 2018, 4:00 AM EDT
- Expired
- Apr 17, 2018, 9:00 AM EDT
- In force
- 5 hr
- Issued by
- NWS Raleigh, NC
Counties Alamance County, NC, Anson County, NC, Chatham County, NC, Davidson County, NC, Durham County, NC, Forsyth County, NC, Franklin County, NC, Granville County, NC, Guilford County, NC, Lee County, NC, Montgomery County, NC, Moore County, NC, Orange County, NC, Person County, NC, Randolph County, NC, Stanly County, NC, Vance County, NC, Wake County, NC, Warren County, NC
The radar
The Raleigh/Durham radar (KRAX), 76 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.0 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1256 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- -116 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
392 WWUS72 KRAH 161858 NPWRAH URGENT - WEATHER MESSAGE National Weather Service Raleigh NC 258 PM EDT Mon Apr 16 2018 ...Patchy frost possible tonight in rural and outlying areas... .Due to the combination of diminishing winds and clearing skies, patchy frost is possible tonight in rural and outlying areas of the Piedmont of North Carolina. NCZ007>010-021>026-038>041-073>076-083-171300- /O.NEW.KRAH.FR.Y.0002.180417T0800Z-180417T1300Z/ Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange- Durham-Franklin-Davidson-Randolph-Chatham-Wake-Stanly-Montgomery- Moore-Lee-Anson- Including the cities of Bushy Fork, Concord, Roxboro, Surl, Oxford, Butner, Creedmoor, Dabney, Henderson, Norlina, Wise, Afton, Warrenton, Lake Gaston, Pfafftown, Stanleyville, Winston-Salem, Greensboro, Lake Townsend, High Point, Burlington, Graham, Chapel Hill, Carrboro, Bethesda, Durham, Research Triangle, Pilot, Ingleside, Louisburg, Franklinton, Lexington, Thomasville, Asheboro, Ulah, Archdale, Trinity, Hasty, Siler City, Bynum, Moncure, Pittsboro, Raleigh, Cary, Albemarle, Plyler, Troy, Biscoe, Mount Gilead, Pekin, Badin Lake, Eldorado, Southern Pines, Pinehurst, Aberdeen, Eagle Springs, Seven Lakes, Cumnock, Gum Springs, Sanford, Tramway, Wadesboro, and Polkton 258 PM EDT Mon Apr 16 2018 ...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM EDT TUESDAY... The National Weather Service in Raleigh has issued a Frost Advisory, which is in effect from 4 AM to 9 AM EDT Tuesday. * TEMPERATURES...Lows tonight will range from 33 to 36 degrees across rural and outlying areas of the Piedmont. * TIMING...Patchy frost is most likely between 4 am and 9 am tonight. * IMPACTS...Frost and freeze conditions may damage sensitive vegetation. Take steps now to protect tender plants from the cold. PRECAUTIONARY/PREPAREDNESS ACTIONS... A frost advisory means that frost is possible. Sensitive outdoor plants may be killed if left uncovered. && $$ GIH
2 follow-up statements
326 WWUS72 KRAH 170919 NPWRAH URGENT - WEATHER MESSAGE National Weather Service Raleigh NC 519 AM EDT Tue Apr 17 2018 ...Patchy frost possible early this morning in rural and outlying areas... .Locations where the wind becomes light and variable and skies have cleared, patchy frost will be possible early this morning in rural and outlying areas of the Piedmont of North Carolina. NCZ007>010-021>026-038>041-073>076-083-171300- /O.CON.KRAH.FR.Y.0002.000000T0000Z-180417T1300Z/ Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange- Durham-Franklin-Davidson-Randolph-Chatham-Wake-Stanly-Montgomery- Moore-Lee-Anson- Including the cities of Bushy Fork, Concord, Roxboro, Surl, Oxford, Butner, Creedmoor, Dabney, Henderson, Norlina, Wise, Afton, Warrenton, Lake Gaston, Pfafftown, Stanleyville, Winston-Salem, Greensboro, Lake Townsend, High Point, Burlington, Graham, Chapel Hill, Carrboro, Bethesda, Durham, Research Triangle, Pilot, Ingleside, Louisburg, Franklinton, Lexington, Thomasville, Asheboro, Ulah, Archdale, Trinity, Hasty, Siler City, Bynum, Moncure, Pittsboro, Raleigh, Cary, Albemarle, Plyler, Troy, Biscoe, Mount Gilead, Pekin, Badin Lake, Eldorado, Southern Pines, Pinehurst, Aberdeen, Eagle Springs, Seven Lakes, Cumnock, Gum Springs, Sanford, Tramway, Wadesboro, and Polkton 519 AM EDT Tue Apr 17 2018 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... * TEMPERATURES...In the mid 30s. * TIMING...Patchy frost is most likely through 9 AM. * IMPACTS...Frost and freeze conditions may damage sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A frost advisory means that frost is possible. Sensitive outdoor plants may be killed if left uncovered. && $$
840 WWUS72 KRAH 171307 AAA NPWRAH URGENT - WEATHER MESSAGE...UPDATED National Weather Service Raleigh NC 907 AM EDT Tue Apr 17 2018 ...Frost advisory has ended... .The frost advisory for the area has ended. NCZ007>010-021>026-038>041-073>076-083-171415- /O.EXP.KRAH.FR.Y.0002.000000T0000Z-180417T1300Z/ Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange- Durham-Franklin-Davidson-Randolph-Chatham-Wake-Stanly-Montgomery- Moore-Lee-Anson- Including the cities of Bushy Fork, Concord, Roxboro, Surl, Oxford, Butner, Creedmoor, Dabney, Henderson, Norlina, Wise, Afton, Warrenton, Lake Gaston, Pfafftown, Stanleyville, Winston-Salem, Greensboro, Lake Townsend, High Point, Burlington, Graham, Chapel Hill, Carrboro, Bethesda, Durham, Research Triangle, Pilot, Ingleside, Louisburg, Franklinton, Lexington, Thomasville, Asheboro, Ulah, Archdale, Trinity, Hasty, Siler City, Bynum, Moncure, Pittsboro, Raleigh, Cary, Albemarle, Plyler, Troy, Biscoe, Mount Gilead, Pekin, Badin Lake, Eldorado, Southern Pines, Pinehurst, Aberdeen, Eagle Springs, Seven Lakes, Cumnock, Gum Springs, Sanford, Tramway, Wadesboro, and Polkton 907 AM EDT Tue Apr 17 2018 ...FROST ADVISORY HAS EXPIRED... Temperatures across the area are rising well above the freezing mark, and the frost advisory has been allowed to expire. $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this frost advisory went out at Apr 16, 1:55 PM EDT, 1 hour 3 minutes earlier.
Area forecast discussion, Apr 16, 1:55 PM EDT, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 155 PM EDT Mon Apr 16 2018 .SYNOPSIS... A deep upper level low over the lower Great Lakes will produce blustery and cool conditions across central NC today and tonight. An area of high pressure over the northern Gulf will drift eastward Tuesday and Wednesday. && .NEAR TERM /THROUGH TONIGHT/... As of 1030 AM Monday... A much drier but still somewhat unsettled day ahead. We've see a few light showers rotate through northern sections of the CWA this morning, in response to waves of DPVA rotating around the large/deep mean mid level trough/low and oriented along one of several surface troughs pinwheeling around the low over the Northeast. These showers have mostly lifted northeast and out of the area, on pace with RAP output. A lull in shower chances is expected until late afternoon, when another vorticity max swinging through the trough base over the Carolina should spur development of another round of isolated showers, mainly across southern and eastern sections, late afternoon into early evening. Winds will remain blustery with frequent gusts into the afternoon, although the MSLP gradient over NC will slacken a bit today. The 25-35 kt 925 mb winds will diminish to 15-20 kts for awhile through mid afternoon, but will strengthen again to 25-35 kts toward evening, so the occasional gustiness should persist into this evening, as we should remain mixed. Have gone slightly under guidance for highs with the periodic cloudiness and cold air advection today, 58-65. -GIH Earlier discussion from 330 am: 06Z meso analysis depicts a sfc low in proximity of Danville, VA with a trailing sfc cold front extending from the low across central NC. West-SW flow behind the boundary advecting a drier air mass into our region has evidence by sfc dewpoints in the 40s across the southern Piedmont and western Sandhills versus dewpoints in the 60s across the coastal plain and northeast Piedmont. This sfc boundary projected to lift newd and exit our northern coastal plain counties by sunrise. A sfc trough extending from the sfc low will cross central NC later this morning and through the afternoon. As the atmosphere destabilizes later today due to heating, lift along this boundary interacting with available residual moisture may produce a few showers. Aloft, a deep upper level low will drift ewd across the lower Great Lakes today and tonight. Weak perturbations in the cyclonic flow around this feature will cause periods of cloudiness across our region through this tonight. The westerly low level flow will advect a cooler air mass into central NC as the 850mb thermal trough will lie immediately west of our region. This should result in a lower than normal diurnal temperature recovery, with high temperatures later today about 10 degrees warmer than early morning lows. Tonight, the 850mb thermal trough settles overhead. The cool dry air mass will yield overnight temperatures in the mid-upper 30s. Potential for spotty light frost over portions of the Piedmont though a light westerly sfc wind and a relatively dry air mass may inhibit frost from developing. Will refrain from mentioning patchy light frost for now though if it appears that the sfc wind will decouple, a frost advisory would be necessary for sections of the Piedmont. && .SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/... As of 330 AM Monday... Relatively quiet weather pattern for much of the work week. The deep upper level low over southern New England early Tuesday lifts nwd. This will subside/abate the cyclonic flow over our region. A sfc high to our south-southwest Tuesday will drift eastward and be off the FL peninsula by Wednesday. This will turn our low level flow to a more swly direction, advecting a warmer air mass int our region. Thus, after highs Tuesday in the low-mid 60s, highs Wednesday will jump well into the 70s to around 80. A sfc cold front associated with a s/w crossing the northern Mid Atlantic , will drop across central NC late Wednesday night through Thursday morning. The frontal passage will be pretty much uneventful as the atmosphere appears too dry and stable to support anything more than a few clouds. The cooler air associated with the front will likely not take hold of our region until later Thursday, behind the passage of the 850mb trough. Thus, it will remain mild over most of the region Thu with afternoon highs ranging from the lower 70s NW to around 80 southeast. Overnight temperatures through the period will vary as well with 40s expected Tuesday night, mild 50s Wednesday night ahead of the front, and cooler 40s anticipated Thursday night. Finally, the difference in sfc pressure between the high off of the Southeast U.S. and an area of low pressure to our north will maintain breezy conditions. Expect wind gusts 20-30 mph Tuesday through Thursday. These breezy conditions along with low afternoon relative humidity may result in slightly elevated fire danger parameters. && .LONG TERM /FRIDAY THROUGH SUNDAY/... As of 255 AM Monday... The upper-air pattern on Friday morning will feature a trough with an embedded closed low over New England with another trough and closed low over the four corners area with narrow ridging in between. Central NC will experience a northwest flow aloft for Friday and most of Saturday which typically features cooler than normal conditions and a generally dry pattern. At the surface, high pressure centered over the upper Midwest on Saturday will shift east in the northern Great Lakes on Saturday as it extends into the region. The result for Friday and Saturday will be dry weather, mainly clear skies, and temperatures generally about 5 degrees cooler than average. Confidence decrease significantly when the pattern begins to change on Sunday as the closed low over the southern Rockies shifts east into the southern Plains and the ridge axis moves over the Carolinas. Not surprisingly, NWP guidance is struggling with the handling of the closed low. The operational GFS moves the system eastward faster than the EC but the available ensemble means are in closer agreement and provide a middle of the road compromise. Will follow the compromise for now and keep the forecast dry for Sunday morning with a chance of rain Sunday on afternoon and Sunday night, especially across the south and southwest. Given the placement of upper low and the surface reflection, central NC is currently progged to be on the cooler and more stable portion of the storm system. Morning lows on Sunday will range in the mid 40s with highs in the mid 60s to around 70. -Blaes && .AVIATION /18Z MONDAY THROUGH SATURDAY/... As of 155 PM Monday... VFR conditions are likely through the next 24 hours across central NC. Scattered to broken clouds are expected through this evening, but bases will be at or above 4k ft. Clearing skies will follow tonight, with generally clear skies for Tuesday. Surface winds will continue to be blustery, sustained at 10-20 kts gusting to 20-30 kts at times through the rest of the afternoon, but they are expected to diminish by evening, continuing from the WNW at 4-8 kts through tonight. Breezy conditions will return after mid morning Tue, from the WSW at 10-20 kts, gusting to 20-25 kts. Looking beyond 18z Tue, breezy/gusty winds through Tue afternoon will diminish toward evening. VFR conditions will hold through the next several days at all sites, as high pressure drifts across FL and the SE states through mid week. A mostly dry cold front will drop NW to SE through the area late Thu, bringing a shift and winds and just VFR cloudiness at most. -GIH && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...WSS NEAR TERM...Hartfield/WSS SHORT TERM...WSS LONG TERM...BLAES/Ellis AVIATION...Hartfield
Hazardous weather outlook, Apr 16, 4:55 AM EDT, 10 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 455 AM EDT Mon Apr 16 2018 NCZ007>011-021>028-038>043-073>078-083>086-088-089-170930- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 455 AM EDT Mon Apr 16 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 8:06 PM EDT | Flash Flood Warning | RAH | Hoke, Scotland | 3 hr |
| Apr 15, 8:31 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Cumberland, Harnett, Hoke, Lee, Moore and 2 more | 44 min |
| Apr 15, 8:50 PM EDT | Flash Flood Warning | RAH | Chatham, Durham, Granville, Harnett, Lee, Moore and 2 more | 4 hr |
| Apr 15, 9:10 PM EDT | Special Weather Statement | RAH | Durham, Granville, Person | 80 min |
| Apr 15, 9:17 PM EDT | Tornado Warning | RAH | Vance, Warren | 28 min |
| Apr 15, 9:25 PM EDT | Special Weather Statement | RAH | Cumberland, Harnett, Johnston, Wake | 65 min |
| Apr 15, 9:46 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Harnett, Johnston, Sampson, Wake, Wayne | 44 min |
| Apr 15, 9:50 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Franklin, Granville, Vance, Wake, Warren | 40 min |
| Apr 15, 10:22 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Granville, Nash, Vance, Wake, Warren | 53 min |
| Apr 15, 10:26 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Nash, Sampson, Wake, Wayne, Wilson | 64 min |
| Apr 15, 11:10 PM EDT | Special Weather Statement | RAH | Halifax, Nash, Vance, Warren | 65 min |
| Apr 15, 11:23 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Franklin, Halifax, Nash, Warren | 52 min |
| Apr 16, 5:21 AM EDT | Areal Flood Advisory | RAH | Wake | 3 hr |
Nearby
Frost Advisories in North Carolina, 2018Every frost advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.